A 31–year–old man with no past medical history presented to the emergency department with 3 weeks of shortness of breath and yellowing of the skin. The symptoms acutely worsened 4 days prior to admission after suffering a burn to his forearm. He was febrile and tachypneic with scleral icterus, exophthalmos, and marked hepatomegaly. ECG revealed sinus tachycardia at 167 beats per minute. Laboratory studies were notable for hyperbilirubinemia with total bilirubin of 8.0 mg/dL and direct bilirubin of 4.8 mg/dL, albumin 2.4 mg/dL and INR of 2.82. A serum TSH was undetectable and free T4 was 5.4 ng/L. Abdominal ultrasound revealed a normal liver parenchyma with non–dilated intra– and extrahepatic ducts. Echocardiogram revealed severe ventricular hypokinesis with an ejection fraction of 25%. He was admitted to the intensive care unit and treated initially with propranolol, propylthiouracil, potassium iodide, hydrocortisone and cholestyramine for severe thyrotoxicosis. The patient continued to deteriorate over the first 24 hours and required mechanical ventilation. Liver failure progressed with a peak total bilirubin of 40 mg/dL, renal failure developed requiring continuous veno–venous hemodialysis, and coagulopathy persisted despite multiple transfusions with fresh frozen plasma cryoprecipitate. Plasmapharesis was started and continued for three cycles. Despite these interventions, the patient went into refractory shock and died on hospital day #21.
Thyroid storm is a rare cause of acute liver failure and multi–organ dysfunction. The diagnosis is often overlooked acutely, particularly when the patient has no history of Grave’s disease or other thyroid disorder. The mechanism by which some patients with hyperthyroidism develop severe thyrotoxicosis while others experience only moderate symptoms is not fully understood but depends heavily on the the upregulation of beta receptors leading to heightened adrenergic response. Prompt treatment directed at decreasing adrenergic tone and inhibiting thyroxine synthesis is critical to treating the early stages of this life threatening disease. The case highlights a particularly challenging management problem, as the patient was discovered to have severe ventricular dysfunction. In cases such as this where beta blockade is required, esmolol may be the drug of choice owing to its short half life. There are cases series published that demonstrate a mortality benefit with the initiation of therapeutic plasma exchange in patients with thyroid storm and multi–organ dysfunction not responsive to conventional treatments, and this should be considered as a second line treatment in cases of thyroid storm.
This case highlights an uncommon cause of acute liver failure and heart failure in an otherwise healthy young man. The hospitalist should be prepared to manage thyroid storm with early beta blockade and inhibition of thyroid hormone production with initiation of plasma exchange if conventional treatments fail.